Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 64, NWS Tallahassee, FL

May 7, 200814 counties in Florida

NWS Tallahassee, FL issued this red flag warning at May 7, 2008, 3:47 AM CDT for 14 counties in Florida. It took effect at May 7, 2008, 12:21 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2008, 3:47 AM CDT (08:47 UTC)
In effect from
May 7, 2008, 12:21 PM CDT
Expired
May 7, 2008, 6:00 PM CDT
In force
6 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Calhoun County, FL, Dixie County, FL, Gadsden County, FL, Holmes County, FL, Jackson County, FL, Jefferson County, FL, Lafayette County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL

The radar

The Tallahassee radar (KTLH), 26 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3622 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTAE 070847
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
447 AM EDT WED MAY 7 2008

...RED FLAG WARNING IS NOW IN EFFECT FOR THIS AFTERNOON FOR INLAND
PORTIONS OF THE FLORIDA PANHANDLE AND BIG BEND...

.DISCUSSION...HIGH PRESSURE WILL CONTINUE TO PROVIDE VERY WARM
AND DRY CONDITIONS TO THE FLORIDA BIG BEND AND PANHANDLE TODAY.
HOWEVER...MODERATE ONSHORE FLOW WILL KEEP COASTAL AREAS FROM
GETTING DRY ENOUGH TO SEE RED FLAG CONDITIONS. THIS SHOULD BE THE
LAST RED FLAG DAY OF THE WEEK AS MOISTURE CONTINUES TO INCREASE.

FLZ012-071000-
/O.CAN.KTAE.FW.A.0057.080507T1800Z-080507T2300Z/
BAY-
347 AM CDT WED MAY 7 2008

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS CANCELLED THE
FIRE WEATHER WATCH FOR BAY COUNTY.

$$

FLZ007-009>011-013-016>019-026>029-034-072300-
/O.UPG.KTAE.FW.A.0057.080507T1800Z-080507T2300Z/
/O.NEW.KTAE.FW.W.0064.080507T1800Z-080507T2300Z/
INLAND WALTON-HOLMES-WASHINGTON-JACKSON-CALHOUN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-
447 AM EDT WED MAY 7 2008 /347 AM CDT WED MAY 7 2008/

...RED FLAG WARNING IN EFFECT FROM 2 PM EDT /1 PM CDT/ THIS
AFTERNOON TO 7 PM EDT /6 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM EDT /1 PM CDT/ THIS
AFTERNOON TO 7 PM EDT /6 PM CDT/ THIS EVENING DUE TO A COMBINATION
OF HIGH DISPERSION AND DURATIONS OF RELATIVE HUMIDITY BELOW 35
PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY...AND HIGH DISPERSION WILL ENHANCE FIRE
GROWTH POTENTIAL.

$$

18-WOOL
1 follow-up statement
000 
WWUS82 KTAE 071721
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
121 PM EDT WED MAY 7 2008

...BAY COUNTY HAS BEEN ADDED TO THE RED FLAG WARNING FOR THIS
AFTERNOON...WHICH NOW INCLUDES ALL OF THE FLORIDA BIG BEND AND
PANHANDLE COUNTIES...EXCEPT FOR GULF AND FRANKLIN...DUE TO
RELATIVE HUMIDITY BELOW 35 PERCENT COMBINED WITH HIGH DISPERSION
INDICES AND 20 FOOT WIND SPEEDS AROUND 15 MPH...

.DISCUSSION...DESPITE ONSHORE WINDS ACROSS THE REGION THIS
AFTERNOON...VERY WARM TEMPERATURES ARE ALLOWING FOR GOOD MIXING
TO TAKE PLACE WITH RELATIVE HUMIDITIES DROPPING BELOW 35 PERCENT
OVER MUCH OF NORTH FLORIDA. ON THURSDAY...INCREASING CLOUDINESS
AND HIGHER SURFACE DEWPOINTS SHOULD MITIGATE ANY RED FLAG
CONCERNS.


FLZ012-072300-
/O.EXA.KTAE.FW.W.0064.080507T1800Z-080507T2300Z/
BAY-
1221 PM CDT WED MAY 7 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...STRONG 20 FOOT WIND SPEEDS...AND HIGH
DISPERSIONS WILL ENHANCE FIRE GROWTH POTENTIAL.

$$

FLZ007-009>011-013-016>019-026>029-034-072300-
/O.CON.KTAE.FW.W.0064.080507T1800Z-080507T2300Z/
INLAND WALTON-HOLMES-WASHINGTON-JACKSON-CALHOUN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-
121 PM EDT WED MAY 7 2008 /1221 PM CDT WED MAY 7 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT /6 PM CDT/
THIS EVENING...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...STRONG 20 FOOT WIND SPEEDS...AND HIGH
DISPERSIONS WILL ENHANCE FIRE GROWTH POTENTIAL.

$$

17-GOULD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at May 7, 3:30 AM CDT, 17 minutes earlier.

Area forecast discussion, May 7, 3:30 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 AM EDT WED MAY 7 2008

.SHORT TERM...(TODAY-FRIDAY)
THE DRY AND PLEASANT WEATHER CONDITIONS WILL CONTINUE THROUGH THE
DAY TODAY AND TONIGHT AS A DEEP LAYER RIDGE REMAINS IN CONTROL. THE
SURFACE HIGH CENTERED OVER THE CAROLINAS WILL SLOWLY PUSH EAST OVER
THE WESTERN ATLANTIC WITH A RIDGE AXIS EXTENDING WEST ACROSS THE
REGION TODAY. THE SURFACE WINDS WILL VEER AROUND TOWARD THE SOUTH
THROUGH THE DAY AS A COLD FRONT APPROACHES FROM THE WEST. WITH
THE UPPER RIDGE SLIDING OVERHEAD...ANOTHER DAY WITH TEMPERATURES
REACHING THE 90 DEGREE MARK OR BETTER ACROSS OUR SERN CWFA WILL BE
POSSIBLE ONCE AGAIN THIS AFTERNOON.

LATER TONIGHT THROUGH THURSDAY NIGHT...THE DEEP LAYER RIDGE WILL
CONTINUE TO SLIDE EAST AS A SHORTWAVE TROUGH AND ITS ATTENDANT COLD
FRONT PUSH EAST INTO THE REGION. THE MODELS HAVE OVERALL BEEN
PERSISTENT WITH THE TRACK AND INTENSITY OF THIS FEATURE OVER THE
PAST COUPLE OF DAYS NOW. THE GFS/NAM/ECMWF ALL SHOW A CLOSED UPPER
LOW TRACKING NORTHEAST ACROSS THE CENTRAL MS VALLEY LATE
TONIGHT...THEN OPENING UP AS A WAVE AND PHASING WITH THE NRN STREAM
AS IT TRACKS TOWARD THE OHIO VALLEY THROUGH THE DAY THURSDAY. THE
SURFACE LOW FOLLOWS THIS SAME GENERAL TRACK AND DRAGS A COLD FRONT
OVER THE REGION. THE MODELS SHOW THE COLD FRONT LAYING OUT FROM EAST
TO WEST NORTH OF OUR AREA BY LATER THURSDAY NIGHT INTO FRIDAY.
THROUGH THIS TIME...OUR FORECAST AREA WILL REMAIN BETWEEN A RIDGE
AXIS TO THE SOUTH AND THE COLD FRONT TO THE NORTH. THIS WILL ALLOW
THE SURFACE WINDS TO VEER AROUND TOWARD THE SOUTHWEST.

ALTHOUGH THE INSTABILITY AND SHEAR VALUES WILL BE HIGH ENOUGH TO
SUPPORT STRONG TO SEVERE STORMS AHEAD OF THE COLD FRONT COME
THURSDAY EVENING AND INTO THE NIGHT...MOST OF THE FORCING AND DEEP
LAYER MOISTURE SHOULD REMAIN JUST NORTH OF OUR AREA TOWARD THE
FRONTAL BOUNDARY. THE NAM/GFS MOISTURE PROFILES ACROSS OUR NORTHERN
CWFA SHOW SUFFICIENT LOW-LEVEL MOISTURE UP TO 850 MB...BUT ARE
COMPLETELY DRY IN THE MID TO UPPER LEVELS. MID-LEVEL THETA-ES
(H6-H7) ARE ONLY RUNNING AROUND 308-314K...WHICH ARE QUITE LOW.
HOWEVER...ANY OUTFLOW BOUNDARIES THAT PUSH INTO OUR NRN AREAS FROM
THE STORMS NORTH OF OUR AREA MAY PROVIDE JUST ENOUGH FORCING FOR
SCATTERED SHOWERS AND A STRONG ISOLATED STORM OR TWO ACROSS OUR
NRN MOST ZONES IN SE ALABAMA AND SOUTHWEST GEORGIA THURSDAY
EVENING.

FRIDAY...NOT TOO MUCH CHANGE IN THE OVERALL SYNOPTIC PATTERN AT THE
SURFACE. THE RIDGE WILL REMAIN TO OUR SOUTH ACROSS THE GOM WITH THE
WEAKENING FRONTAL BOUNDARY REMAINING NORTH OF THE CWFA. THIS WILL
ALLOW THE FLOW TO REMAIN OUT OF THE SOUTHWEST.

.LONG TERM...FRI NIGHT THROUGH WED.
AT THE BEGINNING OF THE PERIOD...THE ERN SHORT WAVE TROUGH WILL BE
LIFTING NEWD OFF THE MID ATLANTIC COAST, WHILE THE NEXT TROUGH
DEEPENS OVER THE GREAT BASIN. AT 00Z SAT, THE 00Z GFS HAS A STRONG
SHORT WAVE ALSO EXTENDING WWD ACROSS THE SRN CANADIAN PRAIRIES. THE
12Z EURO IS MUCH WEAKER WITH THIS FEATURE AND THIS DIFFERENCE
MANIFESTS ITSELF FOR THE REMAINDER OF THE FORECAST. AS THE WRN
TROUGH EMERGES INTO THE PLAINS, DOWNSTREAM RIDGING WILL OCCUR ACROSS
THE ERN U.S. WITH TEMPS GETTING PRETTY HOT ACROSS DIXIE. MEX
GUIDANCE SHOWS LOW 90S ACROSS OUR INLAND FL ZONES FOR SAT. BY 12Z
SUN, DIFFERENCES BETWEEN THE GFS AND EURO BECOME MORE APPARENT AS
THE EURO CUTS OFF A LOW OVER MO WHILE THE GFS SHOWS AN UPPER LOW
OVER NWRN WI. THE LONG WAVE TROUGHS THEN PROGRESS EWD AT ABOUT THE
SAME RATE WITH THE EURO LOW TRACKING ACROSS THE OH VALLEY AND MID
ATLANTIC STATES SUN INTO MON, WHILE THE GFS BRINGS THE LOW ACROSS
THE GREAT LAKES TO NEAR LONG ISLAND NY BY 00Z TUE. THE SURFACE LOW
TRACKS ARE SIMILARLY DISPLACED. DESPITE THIS...BOTH MODELS BRING A
COLD FRONT ACROSS THE AREA SUN NIGHT. NATURALLY...THE EURO IS MORE
AGGRESSIVE IN BRINGING DRIER AIR IN BEHIND THIS FRONT FOR MON AND
TUE. OVERALL, THE 12Z EURO IS PREFERRED AT THIS TIME. THE FORECAST
WILL FEATURE HOT AND DRY WX FOR SAT WITH CHANCE POPS FOR SUN THROUGH
SUN NIGHT AND THEN DRIER AIR WITH CONTINUED WARM DAYTIME TEMPS FOR
MON-TUE. THE NEXT FRONTAL SYSTEM WILL RETURN POPS TO THE FORECAST
FOR WED.

&&

.MARINE...THE GRADIENT WILL REMAIN QUITE WEAK THROUGH THE DAY TODAY
AS THE RIDGE AXIS REMAINS IN PLACE. THURSDAY THROUGH THURSDAY
NIGHT...THE RIDGE AXIS WILL SHIFT SOUTH AS AN APPROACHING COLD FRONT
LAYS OUT FROM EAST TO WEST NORTH OF THE WATERS. LATE TONIGHT
THROUGH FRIDAY...THE WINDS AND SEAS WILL BECOME SOUTHWESTERLY AND
SHOULD REACH CAUTION TO ADVISORY LEVELS. ON SUNDAY...ANOTHER COLD
FRONT WILL APPROACH THE WATERS FROM THE NORTHWEST. SUNDAY
AFTERNOON INTO MONDAY...CAUTION TO ADVISORY CONDITIONS WILL
POSSIBLY BE MET ONCE AGAIN WITH THE WINDS AND SEAS OUT OF THE
SOUTHWEST.

&&

.AVIATION...LITTLE CHANGE IN THINKING FOR THIS TAF PACKAGE. MAINLY
VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT AND WEDNESDAY. ONE
POSSIBLE EXCEPTION WILL BE KVLD...WHICH WILL BE NEAR THE WESTERN
EDGE OF A DEVELOPING AREA OF LOW STRATUS/FOG AFTER MIDNIGHT ACROSS N
FL AND SE GA. THE ETA MOS CONTINUES TO BE THE ONLY MOS SET TO
INDICATE THIS, BUT CONSIDERING THAT THE FOG PRODUCT AND GNV OB
ALREADY SHOW A BKN CIG AT 1 KFT...WE FEEL THIS IS THE BEST FORECAST.
FOR WED SOME HIGH BASED SCATTERED CU WILL DEVELOP. IT WILL BE A BIT
BREEZIER THAN YESTERDAY AS WELL WITH S WINDS OF 10-15 KT BY
AFTERNOON.

&&

.FIRE WEATHER...LOOKS LIKE WE WILL GET THE MARGINAL 4-HOUR DURATIONS
TODAY ACROSS OUR INLAND FL ZONES. IT WILL BE A CLOSE CALL FOR
WAKULLA BUT WILL LEAVE THEM IN. BAY WILL NOT BE UPGRADED. WE CAN
FINALLY PUT FIRE WX CONCERNS TO REST FOR A FEW DAYS BEGINNING ON THU
AS MODERATE ONSHORE FLOW INCREASES HUMIDITY ABOVE CRITICAL LEVELS...
EVEN IN FL.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  90  63  88  68  89 /   0  10  10  10  10
PANAMA CITY  83  68  83  72  85 /   0  10  20  10  10
DOTHAN       88  65  87  69  90 /   0  10  30  30  10
ALBANY       88  64  88  68  89 /   0  10  20  20  10
VALDOSTA     89  63  88  68  88 /   0  10  10  10  10
CROSS CITY   90  63  87  68  85 /   0  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING FROM 2 PM EDT /1 PM CDT/ THIS AFTERNOON TO 7 PM
     EDT /6 PM CDT/ THIS EVENING FOR THE FOLLOWING ZONES:
     CALHOUN...DIXIE...GADSDEN...HOLMES...INLAND WALTON...
     JACKSON...JEFFERSON...LAFAYETTE...LEON...LIBERTY...
     MADISON...TAYLOR...WAKULLA...WASHINGTON.

GM...NONE.
&&

SHORT TERM/MARINE...GIBBS
REST OF DISCUSSION...WOOL
Hazardous weather outlook, May 6, 4:38 AM CDT, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
538 AM EDT TUE MAY 6 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-071000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
538 AM EDT TUE MAY 6 2008 /438 AM CDT TUE MAY 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WARM TEMPERATURES
AND LOW RELATIVE HUMIDITY WILL ENHANCE THE SPREAD OF ANY
WILDFIRES THAT DEVELOP TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON THURSDAY. IN
ADDITIONAL THERE WILL BE AN INCREASE IN INSTABILITY AND SHEAR.
AT THIS TIME...IT APPEARS THAT MOISTURE WILL BE A LIMITING FACTOR.
HOWEVER...EVEN IF OVERALL CONVECTIVE COVERAGE IS LOW...STORMS THAT
DO DEVELOP COULD BE SEVERE THURSDAY AFTERNOON AND EVENING. ONSHORE
WINDS OVER THE COASTAL WATERS WILL INCREASE TO EXERCISE CAUTION
LEVELS ON THURSDAY AS WELL. IT WILL BE DRY AND HOT FRIDAY AND
SATURDAY WITH ISOLATED TO SCATTERED STORMS WILL POSSIBLE AGAIN ON
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.